Alert archive / Texas / Flash Flood Warnings in 2003

Flash Flood Warning 5, NWS Fort Worth, TX

April 23, 2003Johnson County, Texas

NWS Fort Worth, TX issued this flash flood warning at Apr 23, 2003, 9:10 PM CDT for Johnson County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2003, 9:10 PM CDT (02:10 UTC)
Expired
Apr 24, 2003, 12:00 AM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Johnson County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 26 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 2.2 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2003-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1767 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2003-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 382 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1767 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
673 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
382 m²/s²
0-3 km storm-relative helicity
447 m²/s²
Significant tornado parameter
3.4
Supercell composite
8.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 240209
FFWFTW
TXC251-240500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
910 PM CDT WED APR 23 2003

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JOHNSON COUNTY IN NORTH CENTRAL TEXAS

* UNTIL MIDNIGHT CDT

* AT 902 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY 
RAIN...IN EXCESS OF 2 TO 3 INCHES PER HOUR AT TIMES...OVER GODLEY... 
JOSHUA...KEENE...CLEBURNE...ALVARADO...AND BRIAR OAKS. THESE STORMS 
ARE MOVING NORTHEAST AT 35 MPH. 

THE FIRST SEVERE STORM...WITH VERY HEAVY RAINFALL WILL MOVE INTO 
ELLIS COUNTY BY 930 PM CDT. HOWEVER...MORE STORMS WITH VERY HEAVY 
RAINFALL...WERE EXTENDING SOUTHWEST THROUGH GLEN ROSE...TO SOUTH OF 
STEPHENVILLE. THESE STORMS WILL TRACK ACROSS THESE SAME COMMUNITIES 
WHICH ARE CURRENTLY RECEIVING VERY HEAVY RAINFALL...ONLY COMPOUNDING 
THE ALREADY ONGOING RUN OFF...WHICH WILL LIKELY RESULT IN FLASH 
FLOODING ACROSS PORTIONS OF JOHNSON COUNTY.   

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY 
AND MOVE UP TO HIGHER GROUND TO ESCAPE. DO NOT STAY IN AREAS SUBJECT 
TO FLOODING.

FURTHERMORE...DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER 
COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR 
CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE 
ABANDONED QUICKLY. 

LAT...LON 3229 9711 3219 9751 3222 9761 3254 9760
          3254 9713

$$
2 follow-up statements
000 
WGUS74 KFWD 240324
FFSFTW
TXC251-240500-

FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1025 PM CDT WED APR 23 2003

...A FLASH FLOOD WARNING CONTINUES FOR JOHNSON COUNTY UNTIL MIDNIGHT 
CDT...

FLOODING OF LOW-LYING AREAS...AND OTHER FLOOD-PRONE LOCATIONS...WILL 
CONTINUE THROUGH MIDNIGHT. USE CAUTION IN AND AROUND STREAMS...
CREEKS...OR DRAINAGE DITCHES...WHICH CAN SEE SUDDEN AND DRAMATIC 
INCREASES IN FLOW.

DO NOT DRIVE YOUR VEHICLE PAST POLICE BARRICADES...OR INTO AREAS 
WHERE WATER COVERS THE ROADWAY. IF YOUR VEHICLE STALLS IN THE 
WATER...ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. BE ESPECIALLY 
CAUTIOUS AT NIGHT SINCE IT IS HARDER TO RECOGNIZE THE DANGERS OF 
FLOODING.

$$


25
000 
WGUS74 KFWD 240351
FFSFTW
TXC251-240415-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1050 PM CDT WED APR 23 2003

...THE FLASH FLOOD WARNING FOR JOHNSON COUNTY HAS BEEN CANCELLED...

SOME AREAS IN JOHNSON COUNTY RECEIVED RAINFALL TOTALS OF 1 TO 2 
INCHES...WITH LOCALLY HIGHER AMOUNTS. HOWEVER...THE THUNDERSTORM 
ACTIVITY HAS PUSHED OFF TO THE EAST...AND THE HEAVY RAIN HAS COME TO 
AN END. CREEKS AND STREAMS SHOULD HAVE ALREADY BEGUN TO RECEDE. AS A 
RESULT...THE FLASH FLOOD WARNING FOR JOHNSON COUNTY HAS BEEN 
CANCELLED.

NONETHELESS...SOME LOW-LYING AREAS AND FLOOD-PRONE ROADWAYS MAY 
STILL HAVE SOME STANDING WATER THROUGH MIDNIGHT...SO MOTORISTS ARE 
URGED TO EXERCISE CAUTION. BE ESPECIALLY CAUTIOUS AT NIGHT SINCE IT 
IS HARDER TO RECOGNIZE THE DANGERS OF HIGH WATER. USE CAUTION IN AND 
AROUND STREAMS...CREEKS OR DRAINAGE DITCHES.

LAT...LON 3254 9711 3230 9710 3218 9753 3223 9760
          3255 9762

$$


25

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 23, 6:30 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Apr 23, 6:30 PM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED TO ADD AVIATION DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
630 PM CDT WED APR 23 2003

...AVIATION DISCUSSION...
PRIMARY AVIATION CONCERNS FOR THIS FORECAST PERIOD WILL COME FROM
THUNDERSTORMS MOVING INTO NORTH TEXAS FROM THE WEST. AT 23/23Z
...SURFACE WARM FRONT WAS LIFTING NORTH THROUGH THE DFW METRO
AREA...AND SHOULD CONTINUE TO DO SO THROUGH EVENING. WILL KEEP LOW
VSBYS/LOW CEILINGS/LIGHT MIST IN DFW AREA TAFS FOR FIRST TWO HOURS
OF FORECAST...WITH SLIGHTLY IMPROVING CONDITIONS AFTER WARM FRONT
LIFTS NORTH. SHORT TERM MODEL GUIDANCE IS CONSISTENT ON ENDING
PRECIP ALONG THE I-35 CORRIDOR BY 24/06Z...AND WILL CARRY TSRA AND
BKN010CB THROUGH THIS TIME. HOWEVER..LOWER CLOUDS SHOULD REMAIN IN
THE AREA...UNTIL DRYLINE/PACIFIC FRONT SURGES EAST EARLY ON THURSDAY
MORNING. CLEAR SKIES AND SOUTHWEST WINDS EXPECTED FOR REMINDER OF
FORECAST PERIOD.

65/DD

...PREVIOUS PUBLIC DISCUSSION...
BUSY DAY HERE AT NWS-FTW SO WILL BE BRIEF.  FIRST PERIOD FORECAST OF
BIGGEST CONCERN RIGHT NOW.  MODIFIED PACIFIC COLD FRONT/PSEUDO DRY
LINE ADVANCING RAPIDLY EAST TOWARD WESTERN ZONES WITH DEEP/SEVERE
CONVECTION FORMING ALONG THE BOUNDARY CALLED A PSEUDO DRYLINE
BECAUSE IT DOES NOT APPEAR TO BE A TRUE DRYLINE BY DEFINITION...
LOW-LEVEL COLD ADVECTION AND PRESSURE RISES IMMEDIATELY W OF
BOUNDARY SUGGEST THAT THIS MAY BE A MODIFIED PACIFIC FRONT WITH
SOME DRYLINE CHARACTERISTICS.  THIS FEATURE HAS BEEN MOVING AT A
FAIRLY CONSTANT RATE AND SHOULD CONTINUE AS SIGNIFICANT UPPER-LEVEL
FORCING MOVES INTO THE SOUTHERN PLAINS TONIGHT.  AT CURRENT
SPEED...BOUNDARY SHOULD CLEAR CENTRAL ZONES BY MIDNIGHT.
THUS...PRECIPITATION AND THUNDERSTORM THREAT SHOULD END RAPIDLY FROM
W TO E OVERNIGHT.  WITH SIGNIFICANTLY DRYER AIR/SUBSIDENCE FOLLOWING
IN THE WAKE OF FRONT...EXPECT SUNNY AND VERY WARM WEATHER TO RETURN
FOR THURSDAY.  WE HAVE BUMPED HIGHS FOR THURSDAY A BIT TO ACCOUNT
FOR THE DOWNSLOPE COMPONENT THAT WILL EXIST INHERENTLY IN THE W WIND
EXPECTED...AND ALSO FOR THE DRY SURFACE AIR THAT WILL BE ABLE TO
WARM EFFICIENTLY WITH ABUNDANT SUNSHINE.

PRIOR DRYLINE PASSAGE THIS EVENING...SURFACE PRESSURE FALLS AND AN
INCREASING PRESSURE GRADIENT SHOULD ALLOW SURFACE WINDS TO
ACCELERATE A BIT.  IT APPEARS...HOWEVER...THAT WINDS WILL STAY BELOW
ADVISORY CRITERIA.

WEAK FRONT EXPECTED FRIDAY WITH A BIT COOLER WEATHER ON TAP.  NO
PRECIPITATION OR SIGNIFICANT CLOUD COVER EXPECTED WITH THIS FEATURE.

LOW-LEVEL THICKNESS PROGS CONTINUE TO POINT TOWARD A RAPID WARMING
TREND OVER THE WEEKEND WITH VERY WARM WEATHER...POSSIBLY NEAR 90
SOUTHWESTERN HALF...BY SUNDAY.  AS UPPER-LEVEL RIDGE AXIS SLIDES E
OF AREA EARLY NEXT WEEK AND SURFACE WINDS VEER MORE SOUTHEASTERLY...
TEMPERATURES SHOULD COOL JUST A BIT WITH SOME INCREASE IN CLOUD
COVER.  DO NOT SEE MUCH IN THE WAY OF FORCING TO JUSTIFY POPS
THROUGH THURSDAY...SO ALL POPS PREVIOUSLY IN PLACE HAVE BEEN REMOVED.

ROBBINS

DFW   60  83  56  76 /  70   0   0   0
ACT   59  85  56  77 /  70   0   0   0
PRX   56  79  55  72 /  70   0   0   0
DTO   58  83  56  73 /  70   0   0   0
TKI   58  83  56  73 /  70   0   0   0
DAL   60  83  56  75 /  70   0   0   0
TRL   59  83  56  74 /  70   0   0   0
CRS   59  84  56  76 /  70   0   0   0
TPL   59  86  56  78 /  70   0   0   0

.FWD...
TX...TORNADO WATCH UNTIL 600 PM CDT WEDNESDAY FOR ZONES TXC093...
TXC133...TXC237...TXC333...TXC363...TXC429...TXC503.

TORNADO WATCH UNTIL 1000 PM CDT WEDNESDAY FOR ZONES TXC027...
TXC035...TXC085...TXC097...TXC099...TXC113...TXC121...TXC139...
TXC143...TXC145...TXC147...TXC181...TXC193...TXC217...TXC221...
TXC231...TXC251...TXC257...TXC281...TXC293...TXC309...TXC337...
TXC349...TXC367...TXC397...TXC425...TXC439...TXC497.
Hazardous weather outlook, Apr 23, 9:02 PM CDT, 8 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-240900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
902 PM CDT WED APR 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THIS IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS ALL OF
NORTH TEXAS.  THE MAIN THREATS WILL BE FROM LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAINFALL.  THE GREATEST THREAT WILL BE
EAST OF A JACKSBORO TO GOLDTHWAITE LINE.

.DAYS TWO THROUGH SEVEN...
THERE WILL A SLIGHT CHANCE OF THUNDERSTORMS NEXT TUESDAY.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED TONIGHT...GENERALLY EAST OF THE
JACKSBORO TO GOLDTHWAITE LINE.

In the hours before

Local storm report, Apr 23, 8:26 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
0826 PM CDT WED APR 23 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0825 PM    5 S BLUFF DALE            TX   1.75 INCH HAIL
04/23/03   ERATH                          REPORTED BY HAM RADIO
                                          OPERATOR

DS
Local storm report, Apr 23, 8:47 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
0847 PM CDT WED APR 23 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0842 PM    GLEN ROSE                 TX   60 MPH WIND GUST
04/23/03   SOMERVELL                      REPORTED BY GLEN ROSE FD

GW
Local storm report, Apr 23, 8:53 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
0853 PM CDT WED APR 23 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0852 PM    4 W CLEBURNE              TX   TREES DOWN
04/23/03   JOHNSON                        REPORTED BY SPOTTER

DS
Local storm report, Apr 23, 8:57 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
0857 PM CDT WED APR 23 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0852 PM    3 S CLEBURNE              TX   70 MPH WIND GUST
04/23/03   JOHNSON

SS
Local storm report, Apr 23, 9:00 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
0900 PM CDT WED APR 23 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0855 PM    2 NE CLEBURNE             TX   1.75 INCH HAIL 04/23/03
           JOHNSON                        GOLFBALL HAIL JUST NE OF
                                          CLEBURNE, RELAYED BY HAMS
DH

0900 PM    KEENE                     TX   60 MPH WIND GUST
04/23/03   JOHNSON                        REPORTED BY AMATEUR RADIO

SS
Local storm report, Apr 23, 9:10 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
0910 PM CDT WED APR 23 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0910 PM    0 N ALVARADO              TX   1.75 INCH HAIL
04/23/03   JOHNSON                        REPORTED BY SPOTTER

DS

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 7:01 PM CDTSevere Thunderstorm WarningFWDComanche59 min
Apr 23, 7:14 PM CDTSevere Thunderstorm WarningFWDErath, Hood, Somervell61 min
Apr 23, 7:57 PM CDTSevere Thunderstorm WarningFWDJohnson63 min
Apr 23, 8:13 PM CDTSevere Thunderstorm WarningFWDErath, Hood, Somervell62 min
Apr 23, 8:57 PM CDTSevere Thunderstorm WarningFWDEllis, Johnson63 min
Apr 23, 9:12 PM CDTSevere Thunderstorm WarningFWDBosque, Hill63 min
Apr 23, 9:27 PM CDTTornado WarningFWDEllis48 min
Apr 23, 9:49 PM CDTSevere Thunderstorm WarningFWDEllis, Henderson, Kaufman, Navarro56 min
Apr 23, 9:55 PM CDTSevere Thunderstorm WarningFWDDallas35 min
Apr 23, 10:16 PM CDTSevere Thunderstorm WarningFWDVan Zandt60 min

Nearby

Flash Flood Warnings in Texas, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.